Alert archive / Arizona / Flash Flood Warnings in 1997

Flash Flood Warning 25, NWS Las Vegas, NV

August 10, 1997Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 10, 1997, 5:18 AM MST for Mohave County, Arizona. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1997, 5:18 AM MST (12:18 UTC)
Expired
Aug 10, 1997, 6:30 AM MST
In force
72 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Mohave County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 0.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 1997-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 1997-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 101225
FFWLAS
AZC015-101330-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
518 AM PDT SUN AUG 10 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A FLASH
FLOOD WARNING EFFECTIVE UNTIL 630 AM PDT FOR PEOPLE IN THE
FOLLOWING LOCATIONS...

IN NORTHWEST ARIZONA

  ...EXTREME NORTHERN MOHAVE COUNTY

AT 515 AM MST/PDT...LAS VEGAS DOPPLER RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS WITH HEAVY RAIN EXTENDING ALONG I-15 FROM
6 MILES NORTHEAST OF MESQUITE NEVADA TO ST GEORGE UTAH. STORMS
ALONG THIS LINE WERE MOVING NORTHEAST AT ABOUT 20 MPH. THE MOST
INTENSE STORM WAS LOCATED 8 MILES NORTHEAST OF LITTLEFIELD
ARIZONA.  

FLASH FLOODING IS LIKELY THROUGH PARTS OF THE VIRGIN RIVER GORGE
DURING THE NEXT HOUR OR SO.  IF YOU HAVE TRAVEL PLANS ALONG I-15
BETWEEN ST GEORGE AND MESQUITE USE EXTREME CAUTION.  

DO NOT TRY TO DRIVE THROUGH ROADWAYS OR WASHES WHERE WATER IS
FLOWING RAPIDLY. MOST FLASH FLOOD RELATED DEATHS OCCUR THIS WAY.

RUNK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:46 AM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 10, 3:46 AM MST, 1 hour 32 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 AM PDT SUN AUG 10 1997

MODELS TREND TWD DRYG WITH DVLPG SW FLOW ALF IN ADVNC OF DIGGING
S/WV ALG W CST. HOWEVER RICH LO LVL MSTR STILL IN PLACE ALG CO RVR
VLY NWD INTO XTRM SRN NV AND NW PLATEAU OF AZ.  ETA-29 IS SLOWER
TO SCOUR OUT MSTR/INSTBLY OVR SRN NV/NW AZ AND IS PREFERRED SOLN.
ADDITIONAL FORCING MAY BE AVBL IF JETSTREAK-O-GENESIS OCCURS IN
ASSOC WITH COLD AIR ALF BHND S/WV IN POLAR WRLIES IMPACTING WARM
TROPICAL HI-LVL OUTFLOW WHICH WAS SHEARED FROM GUILLERMO. THUS HV
LEFT MENTION OF TSTMS IN SRN NV/NW AZ ZONES FOR TODAY. BY MONDAY
INCRSG SW FLOW SHOULD DRY OUT LO-MID LVLS AND HI CLDS SHEARED FROM
GUILLERMO WILL INHIBIT HEATING. THEREFREO HAVE TRENDED TWD PC AND
BREEZY MOST AREAS. MRF AND ECMWF BOTH MAINTAIN UPR LOW NEAR BAY
AREA WITH SUBTROP RDG AXIS SUPPRESSED TO ABOUT 30N LAT THRU FRI.
LAS 100.  RUNK

SRN NV...NONE
ERN CHA...NONE
NW AZ ...NONE

In the hours before

Local storm report, Aug 10, 3:08 AM MST, 2 hours 10 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS, NV
308 AM PDT SUN AUG 10 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    LAS VEGAS                 NV   1.75 INCH HAIL
08/09/97   CLARK                          GOLF-BALL SIZED HAIL FELL
                                          NEAR THE INTERSECTION OF
                                          FLAMINGO AND BUFFALO. DIME
                                          SIZE HAIL COVERED GROUND
                                          ABOUT AN INCH DEEP.

0510 PM    LAS VEGAS                 NV   60 MPH TSTM GUST
08/09/97   CLARK                          WIND GUSTS BETWEEN 50 AND
                                          60 MPH REPORTED NEAR THE
                                          INTERSECTION OF FLAMINGO
                                          AND BUFFALO

0525 PM    LAS VEGAS                 NV   FLOODING
08/09/97   CLARK                          .73 INCHES OF RAIN FELL IN
                                          15 MINUTES AT INTERSECTION
                                          OF FLAMINGO AND BUFFALO.
                                          CURB HIGH WATER FLOWED FOR
                                          A MILE DOWNSTREAM.

0526 PM    LAS VEGAS                 NV   FLOODING
08/09/97   CLARK                          CURB HIGH FLOODING
                                          REPORTED AT INTERSECTION
                                          OF WESTCLIFF & RAINBOW - 1
                                          FOOT DEEP AT INTERSECTION
                                          - POWER OUTAGES REPORTED
                                          IN AREA.

0540 PM    LAS VEGAS                 NV   FLOODING
08/09/97   CLARK                          AT INTERSECTION OF RAINBOW
                                          & DESERT INN - CURB HIGH
                                          FLOODING OCCURRED. .56 OF
                                          AN INCH FELL IN 30 MINUTES.
                                          PEA SIZED HAIL ALSO REPORTED.

0615 PM    LAS VEGAS                 NV   80 MPH TSTM GUST
08/09/97   CLARK                          80 MPH WINDS REPORTED
                                          ALONG CHARLESTON BETWEEN
                                          BUFFALO & DURANGO. 20 POWER
                                          POLES KNOCKED DOWN DUE TO
                                          STRAIGHT LINE WINDS.  3/4
                                          INCH HAIL ALSO.

1050 PM    EAGLE VALLEY              NV   FLOODING
08/09/97   LINCOLN                        LINCOLN COUNTY SHERIFF
                                          REPORTED WATER UP TO CAR
                                          DOORS ABOVE EAGLE VALLEY
                                          DAM.
Local storm report, Aug 10, 3:09 AM MST, 2 hours 9 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS, NV
308 AM PDT SUN AUG 10 1997

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    LAS VEGAS                 NV   1.75 INCH HAIL
08/09/97   CLARK                          GOLF-BALL SIZED HAIL FELL
                                          NEAR THE INTERSECTION OF
                                          FLAMINGO AND BUFFALO. DIME
                                          SIZE HAIL COVERED GROUND
                                          ABOUT AN INCH DEEP.

0510 PM    LAS VEGAS                 NV   60 MPH TSTM GUST
08/09/97   CLARK                          WIND GUSTS BETWEEN 50 AND
                                          60 MPH REPORTED NEAR THE
                                          INTERSECTION OF FLAMINGO
                                          AND BUFFALO

0525 PM    LAS VEGAS                 NV   FLOODING
08/09/97   CLARK                          .73 INCHES OF RAIN FELL IN
                                          15 MINUTES AT INTERSECTION
                                          OF FLAMINGO AND BUFFALO.
                                          CURB HIGH WATER FLOWED FOR
                                          A MILE DOWNSTREAM.

0526 PM    LAS VEGAS                 NV   FLOODING
08/09/97   CLARK                          CURB HIGH FLOODING
                                          REPORTED AT INTERSECTION
                                          OF WESTCLIFF & RAINBOW - 1
                                          FOOT DEEP AT INTERSECTION
                                          - POWER OUTAGES REPORTED
                                          IN AREA.

0540 PM    LAS VEGAS                 NV   FLOODING
08/09/97   CLARK                          AT INTERSECTION OF RAINBOW
                                          & DESERT INN - CURB HIGH
                                          FLOODING OCCURRED. .56 OF
                                          AN INCH FELL IN 30 MINUTES.
                                          PEA SIZED HAIL ALSO REPORTED.

0615 PM    LAS VEGAS                 NV   80 MPH TSTM GUST
08/09/97   CLARK                          80 MPH WINDS REPORTED
                                          ALONG CHARLESTON BETWEEN
                                          BUFFALO & DURANGO. 20 POWER
                                          POLES KNOCKED DOWN DUE TO
                                          STRAIGHT LINE WINDS.  3/4
                                          INCH HAIL ALSO.

1050 PM    EAGLE VALLEY              NV   FLOODING
08/09/97   LINCOLN                        LINCOLN COUNTY SHERIFF
                                          REPORTED WATER UP TO CAR
                                          DOORS ABOVE EAGLE VALLEY
                                          DAM.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:07 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 10, 4:14 PM MSTFlash Flood WarningVEFMohave2 hr
Aug 10, 4:14 PM MSTSevere Thunderstorm WarningVEFMohave2 hr

Nearby

Flash Flood Warnings in Arizona, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.